Thunderstorm Wind, Currituck
- When
- August 4, 5:40 PM EST
- Where
- Currituck County, Moyock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -76.183
Trees blown down.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT FRI AUG 4 2006
.SHORT TERM /REST OF TODAY AND TONIGHT/...
TSRAS STARTING TO FIRE OVER VA AHEAD OF PRE FRONTAL TROF. CURRENTLY
H85 TROF (LOWERS THE DEW PT AT SFC) STRETCHES FROM SRN NEW
ENGLD...SOUTHEAST THROUGH WV AND INTO TN.
WEAK FRONTAL BOUNDARY IN COMBINATION WITH H85-H70 TROF DEFORMATION
AXIS WILL RESULT IN SCATTERED STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. MBE
VELOCITIES EXCEEDING 35 KTS OVER THE CWA THIS AFTERNOON INTO THE
EVENING HOURS SUGGESTING FAST MOVING STORMS. STORMS WILL
DEVELOP/INTENSIFY/DIMINISH QUICKLY (PULSE TYPE STORMS) THIS
AFTERNOON. THIS IS DUE TO THE FACT THAT BUFKIT SUGGESTS THE LOW LVL
JET/CLOUD LAYER (UPDRAFT/DOWNDRAFT) VECTORS WILL NOT WORK AGAINST
EACH OTHER IN ORDER TO BE ABLE TO SUPPORT LONGER LIVED STORMS.
STORMS WILL BECOME MORE MULTICELL IN NATURE (LONGER DURATION STORMS)
BY LATE EVENING OVER SRN HALF OF THE CWA AS OUTFLOW BOUNDARIES FROM
EARLIER STORMS INTERACT WITH WEAK SFC WIND CONVERGENCE ZONES.
STRONGER VERTICAL SHEER WILL ALSO EXIST...AIDING IN THE DEVELOPMENT
OF MORE WIDESPREAD ACTIVITY.
TOWARDS LATE EVENING THE CHC FOR WIDESPREAD SHRA/TSRA WILL END OVER
NRN HALF OF THE CWA BUT A FEW LINGERING SHOWERS MAY PERSIST FOR A
FEW HOURS AFTER MIDNIGHT BEFORE H85 TROF PUSHES THROUGH ALLOWING DRY
AIR AT MID LVLS TO REACH THE SFC.
TOWARDS THE VA/NC BORDER MODERATE TO HEAVY RAINFALL WILL CONTINUE
INTO PORTIONS OF THE OVERNIGHT HOURS AS H85 FRONT STALLS OUT. AN
ISOLATED SEVERE STORM MAY STILL BE POSSIBLE AFTER MIDNIGHT (NC
ZONES). SOME AREAS MAY SEE STORM TOTAL AMOUNTS OF 1 TO 2 INCHES OF
RAINFALL WITH LOCALLY HIGHER AMOUNTS WHERE THUNDERSTORMS CONTINUE TO
REDEVELOP (ESPECIALLY SOUTH OF 1-95).
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
SFC FRONTAL BOUNDARY WILL SAG JUST SOUTH OF THE REGION ON SAT...BUT
CHCS OF RAIN WILL CONTINUE AS H85 TROF HOLDS UP ALONG VA/NC BORDER.
ZONAL FLOW WILL BE IMPEDED BY FAST MOVG SHRTWVS OVER THE NRN HALF
OF THE CONUS AND PHASE WITH JET STREAKS COMING OUT OF THE DESERT SW.
COOLER AIR FROM THE NW WILL INTERACT WITH MOISTURE FROM THE SW
ALLOWING FOR CHCS FOR PRECIP OVER PORTIONS OF THE CWA THROUGH THE
WKND AND INTO EARLY NEXT WITH THESE QUICK MOVG SYSTEMS. FORECAST
TIMING OF THESE UNCERTAIN...BUT MOST ACTIVITY WILL BE MAINLY
AFTN/EVE ON SOME DAYS WITH DRY PERIODS IN BETWEEN.
&&
.AVIATION...
MVFR CONDITIONS AT MOST TAF SITES DUE TO REDUCED VSBY WITH HAZE.
SOME TSTMS HAVE ALREADY DEVELOPED AS FRONTAL BNDRY APPROACHES...AND
TSTM ACTIVITY EXPECTED TO INCREASE THIS AFTN AND INTO THE EVENING
HOURS. WIND GUSTS POSSIBLE WITH THE STRONGEST STORMS...BUT GUSTS NOT
IN TAFS UNTIL WE CAN SEE WHERE THE TSTMS WILL DEVELOP. MOST TAF SITES
HAVE -TSRA STARTING AT 22Z.
&&
.MARINE...
A COLD FRONT IS SLOWLY PROGRESSING SOUTH ACROSS THE MID ATLANTIC
THIS EVENING. NORTHEASTERLY WINDS BEHIND THE FRONT WILL GENERALLY BE
ONLY 10-15 KT TONIGHT. HOWEVER...TRENDS ON THE CHES BAY MAY HAVE TO
BE MONITORED IN THE CASE THAT WINDS OFF THE SFC APPROACH 20
KT...WITH SST ON THE BAY IN THE M/U80S COULD SEE A BRIEF PERIOD OF
HIGHER WINDS. OTHERWISE...QUIET CONDITIONS ON THE WATERS THROUGH THE
WEEKEND.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY FOR MDZ021>025 UNTIL 8 PM FRIDAY.
NC...EXCESSIVE HEAT WARNING FOR NCZ012>017-030>032-102 UNTIL 8 PM
FRIDAY.
VA...HEAT ADVISORY FOR VAZ048-049-060>086-088>091-094-095-099-100
UNTIL 8 PM FRIDAY.
...EXCESSIVE HEAT WARNING FOR VAZ087-092-093-096>098 UNTIL 8 PM
FRIDAY.
MARINE...NONE.
&&
SHORT/LONG TERM...WAMSLEY
AVIATION...SIEBERS
MARINE...KIMBALLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 456 AM EDT FRI AUG 4 2006 MDZ021>025-VAZ048-049-060>086-088>091-094-095-099-100-050900- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-SUSSEX-SURRY-JAMES CITY-YORK- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-ACCOMACK-NORTHAMPTON VA- 456 AM EDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A HEAT ADVISORY IS IN EFFECT TODAY FOR HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. SEE WBCNPWAKQ FOR DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS TO OCCUR IS BETWEEN 2 AND 10 PM. THE MAIN WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY. NCZ012>017-030>032-102-VAZ087-092-093-096>098-050900- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE- SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 456 AM EDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR HEAT INDEX VALUES AT OR ABOVE 110 DEGREES. SEE WBCNPWAKQ FOR DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS TO OCCUR IS BETWEEN 4 AND 11 PM. THE MAIN WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY. ANZ630>633-650-652-654-656-658-670-050900- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 456 AM EDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS TO OCCUR IS BETWEEN 4 AND 12 PM. THE MAIN WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 420 PM EDT FRI AUG 4 2006 VAZ094-042100- NEWPORT NEWS/HAMPTON VA- 420 PM EDT FRI AUG 4 2006 ...STRONG THUNDERSTORM MOVING INTO HAMPTON... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LANGLEY AFB...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RALEIGH TERRACE...AND... HALLWOOD AT 435 PM EDT...PHOEBUS...AND...BUCKROE BEACH AT 440 PM EDT...FORT MONROE AT 445 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT FRI AUG 4 2006 VAZ093>096-042130- ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA- 438 PM EDT FRI AUG 4 2006 ...STRONG THUNDERSTORM MOVING THROUGH THE TIDEWATER REGION... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM HAMPTON TO 5 MILES SOUTHEAST OF SMITHFIELD...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN VIEW AROUND 510 PM EDT...DOWNTOWN PORTSMOUTH AROUND 525 PM EDT... WIND GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. HURLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG TOANO 37.38N 76.80W
08/04/2006 JAMES CITY VA TRAINED SPOTTER
TREES DOWN ON FORGE ROAD.
0430 PM TSTM WND DMG WILLIAMSBURG 37.27N 76.71W
08/04/2006 CITY OF WILLIAMSBU VA DEPT OF HIGHWAYS
TREE DOWN ON HOLLOWAY ROAD IN THE QUEENS LAKE
SUBDIVISION.
&&
HURLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 544 PM EDT FRI AUG 4 2006 VAZ093-096-042245- ISLE OF WIGHT VA-SUFFOLK VA- 544 PM EDT FRI AUG 4 2006 ...STRONG THUNDERSTORM IN NORTHERN ISLE OF WIGHT COUNTY... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SMITHFIELD...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBSON AT 555 PM EDT...CRITTENDEN AT 600 PM EDT...HUNTERSVILLE...AND...DEANES AT 620 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. ALS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT FRI AUG 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG CHESAPEAKE AIRPORT 36.66N 76.32W
08/04/2006 CITY OF CHESAPEAKE VA LAW ENFORCEMENT
TREES DOWNED BY TSTM WINDS ON WEST ROAD...IN FRONT OF
CHESAPEAKE AIRPORT.
&&
HURLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 631 PM EDT FRI AUG 4 2006 VAZ087-088-042330- GREENSVILLE VA-SUSSEX VA- 631 PM EDT FRI AUG 4 2006 ...STRONG THUNDERSTORM MOVING INTO NORTHERN GREENSVILLE COUNTY... AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PURDY...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JARRATT AT 650 PM EDT...OWENS AT 655 PM EDT...MASON AT 710 PM EDT...GRAY...AND...HILDA AT 715 PM EDT...YALE AT 720 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. ALS
The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees blown down.
Trees blown down.
Nickel size hail fell. Winds estimated at 60 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528480, 5528482, 5528481.